A patient in his 50s died after AstraZeneca vaccine was administered to him on March 2 at a hospital in Goyang, South Korea. The patient was a resident of a long-term care hospital and had underlying diseases, reports said.
Shortly after the vaccine was administered, the man started showing symptoms of heart failure and difficulty in breathing. But he recovered after emergency care. However, the symptoms recurred on March 3 and the patient died in the morning, reported Yonhap news agency.
Patient Had Pre-Existing Conditions
Reports also claim that the patient had pre-existing conditions including diabetes and stroke. He was also suffering from heart ailments. It has not been determined if the patient died due to the side-effects of the vaccine. Both South Korean health authorities and AstraZeneca have not issued any statement in this regard.
South Korea started administering AstraZeneca vaccine to staff and residents at nursing homes on February 26, 2021. Under its mass immunization drive, the authorities had planned to inoculate 70 percent of citizens by November.
Reports claim that so far more than 85,000 people have been administered with AstraZeneca vaccine in South Korea. Currently, South Korea has recorded 90,816 total COVID-19 cases and 1,612 deaths. The country reported 444 new cases on March 1.
Dangers of Extracting Extra Doses of Vaccine
In another development, Reuters has reported that Korea Disease Control and Prevention Agency (KDCA) has permitted healthcare workers to use extra doses of vaccine if they can squeeze more out of each vial with low dead space syringes after use.
The government has not made this method mandatory but KDCA has said that the authorities concerned can take the decision. But experts have raised concerns against this method as this allows health workers to extract seven doses from Pfizer vaccine vials instead of allotted six doses. In the same way, up to 12 doses can be extracted from AstraZeneca vaccine vial, which is meant for 10 people.
Reacting to the same, Eom Joong Sik, professor of infectious diseases at Gachon University Gil Medical Center, put out a post on Facebook and warned of risks. "There is a risk of contamination during inaccurate extraction of the extra seventh dose. A worker trying to combine leftovers from two vials to make a full dose could lead to such problems," said Eom in a social media post.